Press Release

Shuttle Mission STS-101 Launch Countdown to Begin

By SpaceRef Editor
April 20, 2000
Filed under

KSC Contact: Joel Wells

KSC Release No. 39-00

NASA will begin the countdown for launch of Space Shuttle Atlantis on mission STS-101 April 21, at 7 p.m. EDT at the T-43 hour mark. This mission marks the 3rd Shuttle flight to the International Space Station. The KSC launch team will conduct the countdown from Firing Room 1 of the Launch Control Center.

The countdown includes 26 hours and 12 minutes of built-in hold time leading to a preferred launch time at about 4:15 p.m. on April 24. The launch window opens at 4:12 p.m. and extends for 10 minutes until 4:22 p.m. A preferred launch time will be determined during the T-9 minute built-in hold based on the orbital location of the International Space Station (ISS).

Mission STS-101 is the 21st flight of the orbiter Atlantis and the 98th flight overall in NASA’s Space Shuttle program. STS-101 is scheduled to last 9 days, 20 hours and 27 minutes with a planned KSC landing at 12:42 p.m. on May 4.

This is Atlantis’ first flight since it returned to KSC from a maintenance down period in Palmdale, CA, on Sept. 27 of 1998. After spending only 2 months in KSC’s Orbiter Processing Facility (OPF), Atlantis was moved to the Vehicle Assembly Building (VAB) for storage on Dec. 10, 1998. It remained there through Feb. 8, 1999. Processing then resumed in the OPF until July 26 when the orbiter was again placed in VAB storage. Atlantis returned to the OPF Sept. 24 to complete processing for STS-101. Atlantis rolled of the OPF to be mated with the external tank and solid rocket boosters in the VAB. The entire Space Shuttle stack rolled out to Launch Pad 39A March 25 to undergo final launch preparations.

On mission STS-101, the seven-member flight crew will prepare ISS for the arrival of the Russian-made Zvezda service module. The mission includes a single space walk to complete maintenance on the outpost and astronauts will also transfer a variety of supplies and logisitics.

The STS-101 crew includes: Commander Jim Halsell, Pilot Scott Horowitz, Mission Specialists Susan Helms, Yuri Usachev, James Voss, Mary Ellen Weber and Jeff Williams.

(end of general release)

COUNTDOWN MILESTONES
*all times are Eastern

Launch – 3 Days (Friday, April 21)

  • Prepare for the start of the STS-101 launch countdown
  • Perform the call-to-stations (6:30 p.m.)
  • Countdown begins at the T-43 hour mark (7 p.m.)
  • Begin final vehicle and facility close-outs for launch
  • Check out back-up flight systems
  • Review flight software stored in mass memory units and display systems
  • Load backup flight system software into Atlantis’ general purpose computers

Launch – 2 Days (Saturday, April 22)

  • Remove mid-deck and flight-deck platforms (3 a.m.)
  • Activate and test navigational systems
  • Middeck and flight deck preliminary inspections complete (8:30 a.m.)
  • Complete preparation to load power reactant storage and distribution system (10 a.m.)

Enter first built-in hold at T-27 hours for duration of 4 hours (11 a. m.)

  • Clear launch pad of all non-essential personnel
  • Perform test of the vehicle’s pyrotechnic initiator controllers (noon)

Resume countdown (3 p.m.)

  • Begin operations to load cryogenic reactants into Atlantis’ fuel cell storage tanks (3 p.m. ñ 11 p.m.)

Enter 4-hour built-in hold at T-19 hours (11 p.m.)

  • Begin filling pad sound suppression system water tank
  • Demate orbiter mid-body umbilical unit

Launch – 1 Day (Sunday, April 23)

  • Resume orbiter and ground support equipment close-outs
  • Pad sound suppression system water tank filling complete

Resume countdown (3 a.m.)

  • Start final preparations of the Shuttle’s three main engines for main propellant tanking and flight
  • Install mission specialists’ seats in crew cabin begins (5 a.m.)
  • Close-out the tail service masts on the mobile launcher platform

Enter planned hold at T-11 hours for 13 hours, 22 minutes (11 a.m.)

  • Begin star tracker functional checks (12 noon)
  • Activate orbiter’s inertial measurement units
  • Activate the orbiter’s communications systems
  • Install film in numerous cameras on the launch pad (3:30 p.m.)
  • Flight crew equipment late stow (4 p.m.)
  • Move Rotating Service Structure (RSS) to the park position (8 p.m.)
  • Perform ascent switch list
  • Fuel cell flow-through purge complete (midnight)

Launch Day (Monday, April 24)

Resume countdown (12:22 a.m.)

  • Activate the orbiter’s fuel cells (1:32 a.m.)
  • Clear the blast danger area of all non-essential personnel
  • Switch Atlantis’ purge air to gaseous nitrogen (2:37 a.m.)

Enter planned 6-hour built-in hold at the T-6 hour mark (5:22 a.m.)

  • Launch team verifies no violations of launch commit criteria prior to cryogenic loading of the external tank
  • Clear pad of all personnel
  • Chilldown of propellant transfer lines
  • Begin loading the external tank with about 500,000 gallons of cryogenic propellants (about 7:22 a.m.)

Resume countdown (7:22 a.m.)

  • Complete filling the external tank with its flight load of liquid hydrogen and liquid oxygen propellants (about 10:22 a.m.)
  • Final Inspection Team proceed to launch pad

Enter planned 2-hour built-in hold at T-3 hours (10:22 a.m.)

  • Perform inertial measurement unit preflight calibration
  • Align Merritt Island Launch Area (MILA) tracking antennas
  • Perform open loop test with Eastern Range

Resume countdown at T-3 hours (12:22 p.m.)

  • Crew departs Operations and Checkout Building for the pad (12:27 p.m.)
  • Complete close-out preparations in the white room
  • Check cockpit switch configurations
  • Flight crew begins entry into the orbiter (about 12:57 p.m.)
  • Astronauts perform air-to-ground voice checks with Launch and Mission Control
  • Close Atlantis’ crew hatch (about 2:12 p.m.)
  • Begin Eastern Range final network open loop command checks
  • Perform hatch seal and cabin leak checks
  • Complete white room close-out
  • Close-out crew moves to fallback area
  • Primary ascent guidance data is transferred to the backup flight system

Enter planned 10-minute hold at T-20 minutes (3:02 p.m.)

  • NASA Test Director conducts final launch team briefings
  • Complete inertial measurement unit pre-flight alignments

Resume countdown (3:12 p.m.)

  • Transition the orbiter’s onboard computers to launch configuration
  • Start fuel cell thermal conditioning
  • Close orbiter cabin vent valves
  • Transition backup flight system to launch configuration

Enter planned 40-minute hold at T-9 minutes (3:23 p.m.)

  • Launch Director, Mission Management Team and NASA Test Director conduct final polls for go/no go to launch

Resume countdown at T-9 minutes (4:03 p.m.)

  • Start automatic ground launch sequencer (T-9:00 minutes)
  • Retract orbiter crew access arm (T-7:30)
  • Start mission recorders (T-6:15)
  • Start Auxiliary Power Units (T-5:00)
  • Arm SRB and ET range safety safe and arm devices (T-5:00)
  • Start liquid oxygen drainback (T-4:55)
  • Start orbiter aerosurface profile test (T-3:55)
  • Start main engine gimbal profile test (T-3:30)
  • Pressurize liquid oxygen tank (T-2:55)
  • Begin retraction of the gaseous oxygen vent arm (T-2:55)
  • Fuel cells to internal reactants (T-2:35)
  • Pressurize liquid hydrogen tank (T-1:57)
  • Deactivate SRB joint heaters (T-1:00)
  • Orbiter transfers from ground to internal power (T-0:50 seconds)
  • Ground Launch Sequencer go for auto sequence start (T-0:31 seconds)
  • SRB gimbal profile (T-0:21 seconds)
  • Ignition of three Space Shuttle main engines (T-6.6 seconds)
  • SRB ignition and liftoff (T-0)



SUMMARY OF BUILT-IN HOLDS FOR STS-101
T-TIME LENGTH OF HOLD HOLD BEGINS HOLD ENDS
T-27 hours 4 hours 11 a.m. Sat. 3 p.m. Sat.
T-19 hours 4 hours 11 p.m. Sat. 3 a.m. Sun.
T-11 hours 13 hours, 22 minutes 11 a.m. Sun. 12:22 a.m. Mon.
T-6 hours 2 hours 5:22 a.m. Mon. 7:22 a.m. Mon.
T-3 hours 2 hours 10:22 a.m. Mon. 12:22 p.m. Mon.
T-20 minutes 10 minutes 3:02 p.m. Mon. 3:12 p.m. Mon.
T-9 minutes 40 minutes 3:23 p.m. Mon. 4:03 p.m. Mon.



CREW FOR MISSION STS-101
POSITION NAME
Commander (CDR) Jim Halsell
Pilot (PLT) Scott Horowitz
Mission Specialist (MS1) Mary Ellen Weber
Mission Specialist (MS2) Jeffrey Williams
Mission Specialist (MS3) James Voss
Mission Specialist (MS4) Susan Helms
Mission Specialist (MS5) Yuri Usachev



SUMMARY OF STS-101 LAUNCH DAY CREW ACTIVITIES
Monday, April 24
3:15 a.m. Wake up
3:45 a.m. Breakfast
9:00 a.m. Lunch
11:17 a.m.* Snack and crew photo
11:47 a.m. Weather briefing (CDR, PLT, MS2)
11:47 a.m. Don launch and entry suits (MS1, MS3 & MS4)
11:57 a.m.* Don launch and entry suits (CDR, PLT, MS2)
12:27 a.m.* Depart for Launch Pad 39A
12:57 p.m.* Arrive at white room and begin ingress
2:12 p.m.* Close crew hatch
4:15 p.m.* Launch





*Televised events (times may vary slightly)
All times Eastern

— end —

SpaceRef staff editor.